Alert archive / Puerto Rico / Flash Flood Warnings in 2009
Flash Flood Warning 16, NWS JSJ
NWS JSJ issued this flash flood warning at May 13, 2009, 10:00 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2009, 10:00 AM CDT (15:00 UTC)
- Expired
- May 13, 2009, 12:42 PM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 16 km from the middle of the area, began a volume at 15:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA52 TJSJ 131500
FFWSJU
PRC095-109-151-131800-
/O.NEW.TJSJ.FF.W.0016.090513T1500Z-090513T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1100 AM AST WED MAY 13 2009
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
PATILLAS
MAUNABO
YABUCOA
* UNTIL 200 PM AST
* AT 1052 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY SHOWERS MOVING REPEATEDLY OVER THE GUAYANES RIVER BASIN.
USGS GAGES INDICATE RIVER IS RISING RAPIDLY IN THE YABUCOA AREA.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. OVER AN INCH OF
RAIN HAS ALREADY FALLEN AND ANOTHER ONE TO TWO INCHES ARE POSSIBLE
BY EARLY AFTERNOON. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN
QUICKLY CARRY AWAY YOUR VEHICLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN MOUNTAINOUS OR HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER
CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.
&&
LAT...LON 1809 6604 1809 6594 1807 6580 1802 6584
1797 6597
$$
ROSA1 follow-up statement
000
WGCA72 TJSJ 131742
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
142 PM AST WED MAY 13 2009
PRC095-109-151-131751-
/O.CAN.TJSJ.FF.W.0016.000000T0000Z-090513T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PATILLAS PR-MAUNABO PR-YABUCOA PR-
142 PM AST WED MAY 13 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR YABUCOA...MAUNABO
AND PATILLAS MUNICIPALITIES...
RAIN HAS ENDED AND NO FLOODING WAS OBSERVED. THEREFORE...THE FLASH
FLOOD WARNING HAS BEEN CANCELLED.
LAT...LON 1809 6604 1809 6594 1807 6580 1802 6584
1797 6597
$$
ROSAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 13, 9:36 AM CDT, 24 minutes earlier.
Area forecast discussion, May 13, 9:36 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1036 AM AST WED MAY 13 2009
.DISCUSSION...MOIST AND UNSTABLE LOW LEVEL FLOW ASSOCIATED WITH
SURFACE TROUGH ACROSS PUERTO RICO EXTENDING NORTHWEST TO JUST
NORTH OF DOMINICAN REPUBLIC INTERACTING WITH UPPER LEVEL DIVERGENT
FLOW. SURFACE FEATURE IS MOVING RATHER SLOW TO THE WEST. DUE TO
RAINS OF PAST SEVERAL DAYS GROUND CONDITIONS HAVE BECOME SATURATED
MAINLY ACROSS THE EAST HALF OF PUERTO RICO. HIGH FLASH FOOD
POTENTIAL THROUGH THIS EVENING. ABUNDANT MOISTURE FEEDING IN FROM
THE LESSER ANTILLES NORTHWEST TO PUERTO RICO WILL KEEP THE AREA
UNDER THE NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS THROUGH
THURSDAY MORNING. UPPER PATTERN WILL REMAIN CONDUCIVE TO ACTIVE
WEATHER THROUGH THURSDAY.
&&
.AVIATION...CONDITIONS WILL VARY FROM MVFR TO IFR ACROSS EASTERN
HALF OF PUERTO RICO THROUGH MID AFTERNOON. MOUNTAIN OBSCURATIONS
SHOULD BE EXPECTED ALONG THE NORTH AND SOUTH SLOPES AND THE
CORDILLERA CENTRAL OF PUERTO RICO. BRIEF PERIODS OF IFR ARE
POSSIBLE AT ALL TAF SITES THROUGH 02Z. AFTER 16Z...TJMZ AND TJBQ
WILL HAVE OCCASIONAL PERIODS OF MVFR...MAINLY FOR CEILINGS. BRIEF
IFR CONDITIONS WILL BE POSSIBLE IN HEAVY RAIN TILL 14/02Z...MAINLY
AT TJSJ...TJBQ...TJMZ. CONDITIONS WILL IMPROVE SOMEWHAT AFTER
14/02Z.
&&
.PREV DISCUSSION... /ISSUED 642 AM AST WED MAY 13 2009/
SYNOPSIS...AT MID TO UPPER LEVELS...AN UPPER LEVEL LOW WILL
DEVELOP AND WILL MOVE SOUTH...NORTHEAST OF THE LOCAL
AREA...CREATING THROUGHINESS ACROSS THE NORTHEAST CARIBBEAN FOR
THE NEXT DAYS.
AT LOW LEVELS...SURFACE HIGH PRESSURE WILL BUILD ACROSS THE
WESTERN ATLANTIC AND WILL KEEP A FRESH TRADE WIND FLOW ACROSS THE
LOCAL AREA. THIS HIGH WILL WEAKEN AS AN AREA OF LOW PRESSURE
DEVELOPS NORTHEAST OF THE LOCAL AREA. ANOTHER AREA OF LOW PRESSURE
IS FORECAST TO DEVELOP EARLY NEXT WEEK WEST OF THE BAHAMAS
BRINGING MOISTURE OUT OF THE TROPICAL ATLANTIC TO OUR SOUTHEAST.
DISCUSSION...THE NEXT SEVERAL WEEKS OF MAY 2009 ARE NOT EXPECTED
TO DRY OUT. SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED TO PREVAIL
AT LEAST THROUGH SATURDAY. LATEST COMPUTER MODELS SUGGEST THAT
THIS WEATHER PATTERN WILL NOT CHANGE TOO MUCH FOR THE FEW NEXT
DAYS. LATEST MIMIC TOTAL PRECIPITABLE WATER IMAGE SHOWED A WIDE AREA
OF MOISTURE EXTENDING A FEW HUNDRED MILES TO OUR SOUTHEAST...
MOVING NORTHWEST. THIS AREA OF MOISTURE...WILL STREAM INTO THE LOCAL
AREA AT LEAST THROUGH FRIDAY. HOWEVER...AN AREA OF LOW PRESSURE IS
EXPECTED TO DEVELOP NORTHEAST OF THE LOCAL AREA. THIS LOW PRESSURE
AREA WILL STAY SPINNING FOR A FEW DAYS...AND WILL MOVE SLOWLY
NORTHWEST...WHICH WILL ALLOW THE WIND FLOW TO TURN MORE
SOUTHEAST...AND WILL BRING DEEP TROPICAL MOISTURE OVER THE LOCAL
AREA...EARLY NEXT WEEK. LATEST SJU-GFS PROG SOUNDING INDICATED
THAT PRECIPITABLE WATER VALUES ARE NOT GOING TO DROP TOO MUCH
DURING THE NEXT FEW DAYS. ALTHOUGH PRECIPITABLE WATER VALUES ARE
EXPECTED TO DECREASE BELOW 2.0 INCHES DURING THE WEEKEND...THEY ARE
FORECAST TO INCREASE ONCE AGAIN TO AT LEAST 2.0 INCHES EARLY NEXT
WEEK...AS THE AFOREMENTIONED AREA OF DEEP MOISTURE MOVES ACROSS
THE LOCAL AREA. IF THIS WAS NOT ENOUGH...GFS360 COMPUTER MODEL
SUGGESTS THAT AN AREA OF LOW PRESSURE WILL DEVELOP ACROSS THE
WESTERN CARIBBEAN WHICH IS FORECAST TO TRANSPORT MORE TROPICAL
MOISTURE ACROSS THE LOCAL AREA LATE NEXT WEEK. WITH THIS IN
MIND...URBAN AND SMALL STREAMS FLOODING ARE POSSIBLE FOR THE
FORESEEABLE FUTURE. STAY TUNED.
AVIATION...ALTHOUGH A WIDE AREA OF CLOUDS AND SHOWERS WILL PREVAIL
OVER THE LOCAL AREA...CONDITIONS WILL GENERALLY BE VFR UNTIL 13/16Z.
NEVERTHELESS...MOUNTAIN OBSCURATIONS WILL CONTINUE...ESPECIALLY OVER
THE CORDILLERA CENTRAL OF PUERTO RICO AND BRIEF PERIODS OF MVFR ARE
POSSIBLE AT ALL TAF SITES. AFTER 16Z...TJMZ AND TJBQ WILL HAVE
OCCASIONAL PERIODS OF MVFR...MAINLY FOR CEILINGS. BRIEF IFR
CONDITIONS WILL BE POSSIBLE IN HEAVY RAIN TILL 14/02Z...MAINLY AT
TJSJ...TJBQ...TJMZ. CONDITIONS WILL IMPROVE SOMEWHAT AFTER 14/02Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 82 75 83 75 / 90 40 50 80
STT 82 75 81 75 / 80 20 50 80
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 8 PM AST THIS EVENING FOR CENTRAL
INTERIOR-EASTERN INTERIOR-NORTH CENTRAL-NORTHEAST-SAN JUAN
AND VICINITY-SOUTHEAST. SMALL CRAFT ADVISORY IN EFFECT AMZ-710.
VI...NONE.
&&
37/64Hazardous weather outlook, May 13, 5:53 AM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 653 AM AST WED MAY 13 2009 AMZ710>745-PRZ001>013-141100- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 653 AM AST WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT WET WEATHER CONTINUES WITH FREQUENT SHOWERS AND OCCASIONAL THUNDERSTORMS ACROSS EASTERN PUERTO RICO IN THE MORNING AND CONTINUED MODERATE TO HEAVY RAIN IN WESTERN PUERTO RICO IN THE AFTERNOONS. SOILS ARE SATURATED AND MUDSLIDES ARE BECOMING COMMON. VERY HEAVY AMOUNTS ARE NOT EXPECTED...BUT SUFFICIENT RAIN WILL FALL TO CREATE NUISANCE FLOODING IN MUCH OF PUERTO RICOS URBAN AREAS AND SMALL STREAMS. SOME RIVERS MAY EXPERIENCE MINOR FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WET WEATHER PATTERN WILL CONTINUE THROUGH AT LEAST THE NEXT 6 DAYS WITH FRIDAY AND TUESDAY APPEARING TO BE THE WETTEST. MUDSLIDES WILL CONTINUE TO PRESENT PROBLEMS THROUGHOUT THE ISLANDS STEEP TERRAIN...AND RIVER FLOODING MAY BE POSSIBLE ON FRIDAY AND MORE LIKELY ON TUESDAY WITH NO DAY THIS WEEK EXCEPTED FROM POSSIBLE FLOODING. .SPOTTER INFORMATION STATEMENT...SPOTTER VIGILANCE IN AREAS OF HEAVY RAIN WOULD BE APPRECIATED. AMZ715-725-VIZ001-002-141100- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 653 AM AST WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT CONDITIONS ARE EXPECTED TO IMPROVE TODAY IN THE U.S. VIRGIN ISLANDS AND NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WET WEATHER PATTERN WILL CONTINUE THROUGH AT LEAST THE NEXT 6 DAYS WITH FRIDAY AND TUESDAY APPEARING TO BE THE WETTEST. SOME NUISANCE FLOODING MAY BE POSSIBLE ON FRIDAY WITH MORE EXTENSIVE URBAN AND GUT FLOODING POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT...SPOTTER VIGILANCE IN AREAS OF HEAVY RAIN WOULD BE APPRECIATED.
In the hours before
Local storm report, May 13, 7:14 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
814 AM AST WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD FAJARDO 18.33N 65.66W
05/12/2009 FAJARDO PR EMERGENCY MNGR
RIVER FAJARDO OVERFLOWED ITS BANKS ALONG HIGHWAYS PR-53
AND PR-3, PARTIALLY BLOCKING TRAFFIC.
&&
RMOJICAThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 4:07 AM CDT | Small Craft Advisory | JSJ | 18 hr | |
| May 13, 7:24 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 13, 8:46 AM CDT | Flash Flood Watch | JSJ | 10 hr | |
| May 13, 10:51 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 13, 12:06 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 13, 1:10 PM CDT | Marine Weather Statement | JSJ | 5 hr | |
| May 13, 1:29 PM CDT | Areal Flood Warning | JSJ | 116 min | |
| May 13, 1:44 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 13, 2:12 PM CDT | Areal Flood Warning | JSJ | 7 hr | |
| May 13, 6:07 PM CDT | Areal Flood Advisory | JSJ | 108 min | |
| May 13, 6:43 PM CDT | Areal Flood Advisory | JSJ | 2 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.